Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 57, NWS Pittsburgh, PA

August 3, 20184 counties in Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 3, 2018, 9:45 AM EDT for 4 counties in Pennsylvania. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2018, 9:45 AM EDT (13:45 UTC)
Expired
Aug 3, 2018, 12:07 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 83 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 10:15 AM EDTFLASH FLOOD2 Wnw St. Petersburg, PANORTH RIVERVIEW DRIVE BETWEEN FOXBURG AND EMLENTON FLOODED IN MULTIPLE AREAS
Aug 3, 10:16 AM EDTFLASH FLOOD1 S Lamartine, PASUGAR VALLEY ROAD COMPLETELY COVERED BY WATER
Aug 3, 10:59 AM EDTHEAVY RAIN 1.54St. Petersburg, PAMEASURED IN 3.5 HOURS. ISOLATED AREAS OF 2 INCHES LIKELY OCCURRED NE OF THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 1.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WGUS51 KPBZ 031345
FFWPBZ
PAC005-019-031-121-031645-
/O.NEW.KPBZ.FF.W.0057.180803T1345Z-180803T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
945 AM EDT FRI AUG 3 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Extreme southeast Venango County in northwestern Pennsylvania...
  Extreme eortheast Butler County in west central Pennsylvania...
  Extreme northwestern Armstrong County in west central Pennsylvania...
  West central Clarion County in west central Pennsylvania...

* Until 1245 PM EDT.

* At 943 AM EDT, radar indicated an area of nearly stationary heavy 
  rainfall over Elmenton, St. Petersburg and Foxburg.

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Locally pp to 2 inches of rainfall has been
  estimated by radar as of 945 AM.

  ADDITIONAL RAINFALL...1 to 2 inch inches through 11 AM.

* Some locations that may experience flash flooding include...
  Emlenton...                       St. Petersburg...
  Foxburg...                        

This includes Interstate 80 in Pennsylvania between mile markers 42
and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain, there are hundreds of low-water crossings which may
be dangerous in heavy rain. Find an alternate route if a crossing is
flooded.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4110 7971 4117 7977 4124 7962 4118 7956

$$

Bookbinder
2 follow-up statements
256 
WGUS71 KPBZ 031424
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1024 AM EDT FRI AUG 3 2018

PAC005-019-031-121-031645-
/O.CON.KPBZ.FF.W.0057.000000T0000Z-180803T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Venango PA-Butler PA-Armstrong PA-Clarion PA-
1024 AM EDT FRI AUG 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT FOR
EXTREME SOUTHEAST VENANGO...EXTREME NORTHEASTERN BUTLER...EXTREME 
NORTHWESTERN ARMSTRONG AND WEST CENTRAL CLARION COUNTIES...

At 1020 AM EDT, radar indicated heavy rain continued across
the warned area, particularly around Foxburg. Heavy rainfall should 
begin to gradually taper off after 1045 AM.

FLASH FLOODING...     Imminent or ongoing.

ESTIMATED RAINFALL... Over 2 inches of rain has fallen per radar
                      estimates.

ADDITIONAL RAINFALL...Up to a half inch of additional rainfall is
                      expected through 11 AM.

Some locations that will experience flooding include...
Emlenton...                       St. Petersburg...
Foxburg...                        

This includes Interstate 80 in Pennsylvania between mile markers 42
and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain, there are dozens of low-water crossings which may
be dangerous in heavy rain. Find an alternate route if a crossing is
flooded.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4110 7971 4117 7977 4124 7962 4118 7956

$$

Bookbinder
662 
WGUS71 KPBZ 031607
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1207 PM EDT FRI AUG 3 2018

PAC005-019-031-121-031616-
/O.CAN.KPBZ.FF.W.0057.000000T0000Z-180803T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Venango PA-Butler PA-Armstrong PA-Clarion PA-
1207 PM EDT FRI AUG 3 2018

...THE FLASH FLOOD WARNING FOR SOUTHEAST VENANGO...NORTHEASTERN 
BUTLER...NORTHWESTERN ARMSTRONG AND WEST CENTRAL CLARION COUNTIES IS
CANCELLED...

The heavy rain ended across the warned area shortly after 1030 AM. 
Ongoing flood issues have receded and only a few light showers are 
expected through early afternoon. Please continue to heed any 
remaining road closures.

LAT...LON 4110 7971 4117 7977 4124 7962 4118 7956

$$

Bookbinder

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 8:43 AM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 3, 8:43 AM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
843 AM EDT Fri Aug 3 2018

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...
An upper trough will maintain precipitation chances into
Saturday, then move east of the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Alterations for the 0500 update featured POP adjustments for
quicker, albeit light shower, development based on the latest
radar and high res. trends.

Likely to categorical POPs were maintained as another impulse
emerging from the base of the parent, Great Lakes-Gulf Mexico-
upper trough will support numerous, to widespread showers today
with focus over areas along and east of I-79.

No changes were made for the Flash Flood Watch over the ridges.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Passage of the aforementioned disturbance is progged to begin
the end of the persistent trough pattern as the associated jet
streak is forecast to pull the main trough axis eastward, a
process which should complete on Saturday as per the latest
deterministic and ensemble trends.

More widespread convection today will thus give way to more
scattered activity on Saturday, with prevalent dry weather
anticipated for Sunday as a shortwave ridge builds. The
improving insolation and rising heights will also support a
warming temperature trend for the weekend.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Ern CONUS troughing is projected to resume quickly next week so
daily rain chances were maintained with temperature at, or
slightly below the averages.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...

General conditions across the region today will feature mid
level VFR ceilings and patchy light rain. However, isolated
pockets of heavy showers could reduce visibilities all the way
down to low end IFR. The lone exception to this is at DUJ, which
is at the southwestern edge of very low stratus and fog which
has trended south and west across the central mountains
overnight. LIFR conditions are possible for a brief period this
morning there and terminals north and east out of the local
forecast area.

Coinditions should steadily improve from west to east late
morning into early afternoon as the axis of rainfall shifts
east. MVFR conditions will hold on longest at LBE-MGW-DUJ,
perhaps as late as 21Z.

Given the widespread rain and very moist conditions, will have
to monitor forecast trends for the potential of LIFR fog
development tonight into early Saturday, pending the 18Z update.

OUTLOOK...
Some restrictions will be possible as weak front/upper trough
depart Saturday, but VFR should prevail thereafter under high
pressure until Monday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 8 PM EDT this evening for MDZ001.
OH...None.
PA...Flash Flood Watch until 8 PM EDT this evening for PAZ076.
WV...Flash Flood Watch until 8 PM EDT this evening for WVZ510>514.

&&
Hazardous weather outlook, Aug 3, 3:04 AM EDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
304 AM EDT Fri Aug 3 2018

MDZ001-PAZ076-WVZ510>514-040715-
Garrett-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
304 AM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>075-WVZ001>004-012-021-509-040715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
304 AM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:38 PM EDTAreal Flood AdvisoryPBZFayette73 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.